Missouri, 2002Tornadoes and Hail in Missouri, July 26, 2002
July 26, 2002 · NWS EAX · 10 events in 4 counties and zones
6 hail, 2 tornado, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 26, 2:11 PM CST, 4 hours 56 minutes earlier.
Area forecast discussion, Jul 26, 2:11 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
311 PM CDT FRI JUL 26 2002
MAIN FORECAST CONCERNS THIS AFTERNOON CONTINUE TO BE WITH CHANCES OF
STORMS IN NORTHERN PART OF FORECAST AREA AND TEMPERATURES.
WILL LEAVE HEAT ADVISORY THAT WAS ISSUED EARLIER IN PLACE...EVEN
THOUGH SOME PLACES ON ITS NORTHERN FRINGES MAY NOT QUITE REACH
CRITERIA. THE PROLONGED HEAT OVER THE WEEKEND WILL STILL HAVE AN
EFFECT. NOTE TO USERS OF THE KANSAS CITY INTERNATIONAL
OBSERVATION...IT WAS NOTED TODAY THAT THE DEWPOINT SENSOR WAS
READING TOO HIGH. A CORRECTION TO THE READING WAS STARTED AS OF 2
PM. THIS WILL AFFECT HEAT INDEX READINGS. EVEN AT THAT...AS THE
OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION LIFTED NORTH
TODAY...AND TEMPERATURES RETURNED TO THE SOUTH...TEMPERATURES MADE A
NICE JUMP THIS AFTERNOON. BETTER THETA E LIFT NOTED IN NORTHERN
MISSOURI THIS AFTERNOON AND EVENING. EXPECT DEVELOPMENT THIS EVENING
NEAR THE BOUNDARY...ESPECIALLY WITH PROFILERS SHOWING A 700 MB WAVE
CURRENTLY IN CENTRAL NEBRASKA. AVN BRINGS THIS WAVE INTO FORECAST
AREA OVERNIGHT...SWINGING EAST OF AREA BY 18Z ON SATURDAY. MAY BE
SOME REMNANTS OF PRECIPITATION IN NORTHEAST PART OF FORECAST AREA
SATURDAY MORNING...BUT ENOUGH UNCERTAINTY OF TIMING AND LOCATION OF
PRECIPITATION...WILL NOT ADD POPS TO FORECAST SATURDAY MORNING.
SOMETHING TO BE WATCHED.
WILL HAVE TO SEE WHAT ANY OUTFLOWS FROM OVERNIGHT STORMS MIGHT
DO...BUT EXPECT AN EVEN FASTER RECOVERY ON SATURDAY AS SLIGHTLY
STRONGER SHORT WAVE IN THE NORTHERN STREAM PASSES THROUGH NORTHERN
PLAINS. 850 TEMPS WOULD SAY EVEN A FEW DEGREES HOTTER ON SATURDAY.
ANOTHER WEAK WAVE IN THE FLOW ON TAP FOR SATURDAY NIGHT...BUT
BOUNDARY SHOULD BE JUST A BIT FURTHER NORTH WITH BETTER THETA E
ADVECTION INTO IOWA. WILL LEAVE POPS IN EXTREME NORTH SATURDAY
NIGHT.
MAIN SHOW SHOULD TAKE PLACE SUNDAY NIGHT AND MONDAY AS A STRONGER
WAVE MOVES TOWARD AREA. SHOULD BE ABLE TO PUSH FRONT SOUTH THROUGH
REGION ON MONDAY...WITH A CHANCE OF STORMS FOR THE ENTIRE REGION AND
A BREAK IN THE HIGHER HEAT INDICES.
PC
1037 AM...
AFTER EXAMINATION OF THE MEDIUM RANGE MODELS THIS MORNING, UPDATES
HAVE BEEN MADE TO THE FORECAST FOR NEXT WEEK. CONSENSUS BETWEEN
OMAHA, TOPEKA, AND THE HPC WAS TO RAISE TEMPERATURES SIGNIFICANTLY
FOR THE MIDDLE TO LATTER PART OF THE WEEK.
AFTER TUESDAYS FRONTAL PASSAGE THE WESTERLIES WILL ONCE AGAIN
MIGRATE NORTH INTO THE DAKOTAS WITH UPPER RIDGING CONTROLLING THE
SOUTHERN HALF OF THE UNITED STATES. THIS TYPE OF WEATHER PATTERN
THIS TIME OF YEAR MEANS HOT, HOT, HOT. 850MB TEMPERATURES FROM THE
MRF AND ECMWF RISE INTO THE 20 TO 24 RANGE FOR EASTERN KANSAS AND
WESTERN MISSOURI BY WEDNESDAY. OVER THE LAST FEW WEEKS, 850 TEMPS
IN THAT RANGE HAVE YIELDED HIGHS IN THE MIDDLE TO UPPER 90S WITH OUR
SUN-BAKED GROUND. MRF MOS HAS BEEN CONSISTENTLY TOO COOL THIS
SUMMER, SO I FEEL CONFIDENT GOING 8-10 DEGREES ABOVE GUIDANCE FOR
WEDNESDAY THROUGH FRIDAY NEXT WEEK. THE EXTENDED WILL BE DRY WITH
THE STORM TRACK OVER NORTHERN PLAINS.
KOCH
918 AM...
DOING A QUICK REVISION TO THE ZONE FORECAST PACKAGE TO BETTER
REFLECT END OF PRECIPITATION AT THIS TIME BUT POSSIBILITY OF
REDEVELOPMENT LATE MORNING INTO AFTERNOON INTO NORTHWEST PART OF
MISSOURI AND EXTREME NORTHEAST KANSAS AS STORMS IN NEBRASKA AND
NORTH CENTRAL KANSAS MOVE TOWARD AREA. ALSO MINOR TWEAKS IN THE
TEMPERATURE...WIND AND DEWPOINT TRENDS IN THE RTP PRODUCT BASED ON
CURRENT TRENDS.
PC
454 AM...
...HEAT ADVISORY FOR MUCH OF WESTERN AND CENTRAL MISSOURI AND
EASTERN KANSAS THROUGH SUNDAY...
MAIN FORECAST PROBLEM IS TEMPS OVER THE WEEKEND. EXPECT THIS
MORNINGS CONVECTIVE COMPLEX TO CONTINUE TO MOVE EAST AND DIMINISH IN
AREAL COVERAGE ACROSS THE FORECAST AREA. CONVECTIVE DEBRIS CLOUDS
WILL ALSO CONTINUE TO MOVE EAST. WELL DEFINED OUTFLOW CURRENTLY
EXTENDS FROM NORTHEAST MISSOURI ACROSS THE KANSAS CITY METRO AREA.
THE OUTFLOW BOUNDARY SHOULD PUSH BACK NORTH DURING THE DAY TODAY ON
INCREASING SOUTH/SOUTHWEST WINDS. AND THIS MORNINGS RAIN SHOULD DO
LITTLE MORE THAN ADD TO THE HUMIDITY. ANOTHER SHORTWAVE IS PROGGED
TO MOVE ACROSS THE REGION TONIGHT. EXPECT A SIMILAR SCENARIO AS THIS
MORNING. HAVE THEREFORE MAINTAINED POPS ACROSS THE NORTH. HOWEVER
HAVE KEPT POPS LOW. BEST LIFT MAY ACTUALLY BE JUST TO THE NORTH OF
THE FORECAST AREA...AS WARM FRONT LIFTS NORTH.
AS WARM FRONT PUSHES NORTH...850MB TEMPS ARE PROGGED TO INCREASE
FROM 20-24C YESTERDAY TO 22-26C TODAY AND PERSIST THROUGH SUNDAY
EVENING. HAVE ISSUED HEAT ADVISORY FOR ADDITIONAL COUNTIES IN
CENTRAL MISSOURI WITH HIGHS IN THE MID AND UPPER 90S AND DEW POINTS
IN THE LOW 70S. HAVE ALSO EXTENDED ADVISORY THROUGH SUNDAY EVENING.
A BREAK IN THE HEAT WILL OCCUR ON MONDAY AS A WEAK COLD FRONT PUSHES
THROUGH THE REGION SUNDAY NIGHT AND MONDAY.
REMAINDER OF FORECAST IS STILL ON TRACK WITH TEMPERATURES AROUND
NORMAL NEXT WEEK.
NRR
.EAX...
KS...HEAT ADVISORY FOR TODAY THROUGH SUNDAY FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.
MO...HEAT ADVISORY FOR TODAY THROUGH SUNDAY FOR ZONES MOZ011>013...
MOZ020>022...MOZ028>031..MOZ037>040...MOZ043>046...MOZ053>054.
In the hours before
Special weather statement, Jul 26, 4:00 PM CST, 3 hours 7 minutes before
KSZ102-MOZ001>007-011>016-020-023-024-270300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 PM CDT FRI JUL 26 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 130...IN
EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...
IN MISSOURI:
ANDREW...ATCHISON...BUCHANAN...DAVIESS...DE KALB...GENTRY...GRUNDY...
HARRISON...HOLT...LINN...LIVINGSTON...MERCER...NODAWAY...PUTNAM...
SULLIVAN AND WORTH.
IN KANSAS:
DONIPHAN.
SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...CHILLICOTHE...
MARYVILLE...ROCKPORT...ST JOSEPH AND TRENTON.
SF
Event by event
6 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Daviess
- When
- July 26, 7:07 PM CST to 7:08 PM CST
- Where
- Daviess County, 3 mi E of Jameson
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.017, -93.933
Brief tornado touchdown with no damage or injuries reported.
Hail, Holt
- When
- July 26, 7:20 PM CST
- Where
- Holt County, 2 mi N of Maitland
- Measured
- 2.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.233, -95.083
Thunderstorm Wind, Nodaway
- When
- July 26, 7:26 PM CST
- Where
- Nodaway County, Graham
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.200, -95.033
Hail, Holt
- When
- July 26, 7:28 PM CST
- Where
- Holt County, 3 mi N of Maitland
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.250, -95.083
Hail, Nodaway
- When
- July 26, 7:55 PM CST
- Where
- Nodaway County, 6 mi S of Maryville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.267, -94.867
Thunderstorm Wind, Grundy
- When
- July 26, 7:56 PM CST
- Where
- Grundy County, 3 mi W of Trenton
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.083, -93.667
Tornado, Daviess
- When
- July 26, 7:57 PM CST to 7:58 PM CST
- Where
- Daviess County, 8 mi N of Jamesport
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.083, -93.817
Brief tornado touchdown. Minor damage to a barn and farmstead.
Hail, Grundy
- When
- July 26, 8:05 PM CST
- Where
- Grundy County, Trenton
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.083, -93.617
Hail, Grundy
- When
- July 26, 8:06 PM CST
- Where
- Grundy County, 1 mi W of Trenton
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.083, -93.633
Hail, Grundy
- When
- July 26, 8:30 PM CST
- Where
- Grundy County, Trenton
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 40.083, -93.617
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 26 to 31, 2002185 injured · 22 events
- Heat in Illinois, July 26 to 28, 20022 deaths · 1 event
- Tornado and Hail in Pennsylvania, July 26, 20021 injured · $315,000 · F0 · 14 events
- Tornado and Hail in Iowa, July 26, 2002$140,000 · F1 · 8 events
- Lightning Strike in Nebraska, July 26, 2002$479,000 · 1 event
- Damaging Wind in Utah, July 26, 2002$60,000 · 62 kt wind · 1 event
- Tornado in Iowa, July 26, 2002F1 · 1 event
- Flash Flood in Arizona, July 26, 2002$30,000 · 1 event
- Damaging Wind in Michigan, July 26, 2002$20,000 · 53 kt wind · 1 event
- Heat in Illinois, July 26 to 31, 200214 events
- Lightning Strike in Florida, July 26, 20021 injured · 1 event
- Lightning Strike in Florida, July 26, 20021 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306662, 5306972, 5306974, 5306973, 5306975, 5306968, 5306761, 5306969, 5306970, 5306971.